Winter Weather, Eastern Uinta Mountains
- When
- March 20, 12:00 PM MST to March 21, 9:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
A low pressure system produced 5 to 8 inches of snow across the mountains and high plateaus of eastern Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A low pressure system produced 5 to 8 inches of snow across the mountains and high plateaus of eastern Utah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 20, 3:51 AM MST, 8 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 351 AM MST MON MAR 20 2006 UPDATE...BOOSTED POPS ALONG THE CONTINENTAL DIVIDE AS WRAP AROUND MOISTURE SPILLS OVER FROM EAST SLOPES AS EVIDENCED BY SATL AND RADAR LOOPS AS WELL AS SURFACE OBS. .SHORT TERM (TODAY THROUGH TUESDAY NIGHT)... UPPER LOW GETS KICKED EWRD TDY AS NEXT SYSTEM APPROACHES THE PACIFIC NW COAST. AS IT EJECTS IT SPLITS WITH THE MAIN ENERGY HEADED FOR THE TX PANHANDLE WHILE THE REMAINING ENERGY LIFTS NEWRD INTO WY/MT. VERY LITTLE SEEN IN THE WAY OF DYNAMICS TDY ALTHO LIFTED INDEX NEAR ZERO THIS AFTERNOON FOR THE POSSIBILITY OF WEAK CONVECTION. PARED POPS BACK CONSIDERABLY FOR NOW AND SINCE IT APPEARS MORE STABLE TODAY HAVE LEFT OUT THE POSSIBILITY OF TSTMS...EVEN DWPTS SHOWING DECREASE. HI LEVEL MOISTURE BEGINS TO SPREAD EWRD INTO THE CWA TONIGHT. BUT FORCING REMAINS LIMITED SO FEEL LOW END SCATTERED POPS OVR MAINLY OVER THE NRN MTNS SHOULD HANDLE THE SITUATION. THE NEXT UPPER LOW MOVES QUICKLY INTO THE THE GRT BASIN TUESDAY BUT APPEARS TO WEAKEN AS IT DOES SO. MSTR AND DYNAMIC FORCING INCREASE DURING THE DAY WITH REASONABLE DIV-Q FIELD BY 00Z WEDNESDAY. INTERESTINGLY HOWEVER THE MDL QPF FIELDS IN THE GFS AND ESPECIALLY THE NAM DONT INDICATE MUCH IN THE WAY OF ORGANIZED PCPN FIELD. THE BEST CHANCE OF PRECIP WILL OCCUR TUESDAY NIGHT AND FAVOR THE SRN MTNS. FRONTAL PASSAGE WHICH WILL MAINLY BE AN UPPER AIR WINDSHIFT LOOKS LIKE IT WILL OCCUR SOMETIME AFTER MIDNIGHT IN GJT. INCREASED POPS A LITTLE TUE NIGHT. GUIDANCE TEMPS LOOK REASONABLE AND MADE FEW CHANGES FROM PREVIOUS PACKAGE OTHER THAN TO WARM TEMPS A FEW DEGREES TDY. .LONG TERM (WEDNESDAY THROUGH MONDAY)... THE TUE/TUE NGT STORM SHOULD MOVE OUT TO THE EAST WED AFTERNOON AND HAVE LOWERED POPS AND CLOUDS. MODELS APPEAR IN DECENT AGREEMENT ON STORM MOVEMENT...BUT THE 06Z GFS AND NAM DIVERGE A BIT ON SYSTEM STRENGTH. THE GFS PRODUCES A CLOSED LOW AT 500 MB OVER NRN AZ AND CARRIES IT DUE EAST THROUGH NRN NM. THE NAM MOVES THE SYSTEM THROUGH AS AN OPEN WAVE. IF IT CLOSES OFF THIS MAY ALSO MEAN SLOWER EASTERLY MOVEMENT AND WILL BARE WATCHING...ESPECIALLY FOR POSSIBLE HIGHER PCPN AMTS IN THE SRN MTS. A BIG RIDGE AND SIGNIFICANT WARMING TREND IS IN STORE FOR THURSDAY THROUGH SATURDAY. THE NEXT TROUGH IS PROGGED TO APPROACH SAT NGT AND MOVE ACROSS THE NORTHERN HALF OF THE FORECAST AREA SUNDAY. SUN NGT AND MONDAY THE GFS SAGS STRONG ZONAL FLOW AND BARACLINIC ZONE OVER THE NORTHERN TWO THIRDS OF THE AREA. HAVE INTRODUCED MORE CLOUDS AND POPS AS A RESULT. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && MC/CJC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 322 AM MST MON MAR 20 2006 COZ001>014-017>023-UTZ022>025-027>029-211121- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 322 AM MST MON MAR 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT AREAS OF LIGHT SNOW ARE EXPECTED OVER THE MOUNTAINS NEAR THE CONTINENTAL DIVIDE TODAY. ROADS MAIN REMAIN LOCALLY SNOWPACKED AND ICY...WITH HAZARDOUS DRIVING OVER I-70 NEAR VAIL PASS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE MOUNTAIN SNOW AND VALLEY RAIN TUESDAY THROUGH WEDNESDAY NIGHT...CAUSING LOCALLY HAZARDOUS WINTER DRIVING THROUGH THE MOUNTAINS. A CHANCE OF MOUNTAIN SNOW AND VALLEY RAIN RETURNS SATURDAY NIGHT AND SUNDAY...WITH LOCALLY HAZARDOUS WINTER DRIVING CONDITIONS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. YOU ARE ENCOURAGED TO PHONE IN SNOW REPORTS TO THE GRAND JUNCTION FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV MC/CJC
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495799, 5495800, 5495801.